Q: Is It Normal for Drugs to Have the Opposite Effect of What's
My 9 year old son has been seeing a psychiatrist for a few months now. I
started taking him because his moods became more severe and frequent. He was
first put on ritalin for ADHD, which was a disaster. His rages increased
greatly. He was then put on Seroquel for aggression/mood stablizer/sleep. 25 mg
made him more irritable. 50 mg put him to sleep instantly and made him have more
severe rages. He is now on Trileptal. Tonight was his first dose and it made him
extremely hyper. Is this normal for drugs to have the opposite effect of what
they are intended for? I am concerned that when I increase the dose of Trileptal
that he will get worse. I am sure he has Bipolar as everyone on his dads side
has it. Several have Schizophrenea.
You ask "is it normal for drugs to have an opposite effect than was intended?"
Well, the short answer is "no", because otherwise -- as you can imagine -- we
would not really have an idea of what was "intended". We do generally have a
certain expectation for what medications will do, based on the fact that this is
what they usually do, although exceptions are very common. However, a series of
exceptions that begins to look like some pattern of "opposite-ness” is not at
Usually when something like this happens, I wonder whether the drug is really
causing a worsening, or if the condition we are trying to treat is
actually the thing that is responsible for the symptoms observed. However, when
the worsening follows the dose change so quickly, it is hard not to attribute
the problem to the medication.
On the other hand, it might be difficult to generalize from a single dose of
medication, such as the Trileptal experience he described. I hope that by the
time you read this, things will have sorted themselves out. Trileptal in
particular is quite likely to lead to some kind of increase in "hyper" behavior.
By contrast, Seroquel does have some antidepressant-like effect, particularly at
low doses, that I can imagine might somehow trigger what you described (although
in my experience that would be very rare).
I have had patients with very unusual reactions like this. In general though,
there is not much alternative to pressing on with the standard search, as we do
very commonly, looking for a medication that is both tolerable and effective. In
other words, there does not appear to be a separate group of people out there
who respond backwards to everything (such that you might expect that by giving
them something very counterintuitive, they might even get better! That has never
been the case in my experience. I do have a patient or two who got clearly worse
on divalproex/Depakote, a very standard medication, as well as on Seroquel,
rather in the fashion that you describe.)
I hope my response arrives too late because things are already better. Good luck
with the process.